Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 225, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 10, 2016, 3:13 AM MDT for Billings County, Golden Valley County, North Dakota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2016, 3:13 AM MDT (09:13 UTC)
- Expired
- Aug 10, 2016, 4:15 AM MDT
- In force
- 62 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Billings County, ND, Golden Valley County, ND
The radar
The Bismarck radar (KBIS), 239 km from the middle of the area, began a volume at 09:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 9.2 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 242 J/kg
- Mixed-layer CIN
- -260 J/kg
- Mixed-layer LCL
- 2412 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
423
WUUS53 KBIS 100913
SVRBIS
NDC007-033-101015-
/O.NEW.KBIS.SV.W.0225.160810T0913Z-160810T1015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
313 AM MDT WED AUG 10 2016
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN GOLDEN VALLEY COUNTY IN SOUTHWESTERN NORTH DAKOTA...
NORTHWESTERN BILLINGS COUNTY IN SOUTHWESTERN NORTH DAKOTA...
* UNTIL 415 AM MDT
* AT 313 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES EAST OF
WIBAUX...MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BEACH AND SENTINEL BUTTE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4713 10405 4716 10404 4731 10365 4693 10339
4688 10404
TIME...MOT...LOC 0913Z 249DEG 20KT 4698 10408
HAIL...1.00IN
WIND...60MPH
$$
HEINERT3 follow-up statements
129
WWUS53 KBIS 100950
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
350 AM MDT WED AUG 10 2016
NDC007-033-101015-
/O.CON.KBIS.SV.W.0225.000000T0000Z-160810T1015Z/
GOLDEN VALLEY ND-BILLINGS ND-
350 AM MDT WED AUG 10 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM MDT
FOR NORTHERN GOLDEN VALLEY AND NORTHWESTERN BILLINGS COUNTIES...
AT 350 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTH OF
SENTINEL BUTTE...OR 13 MILES NORTHEAST OF BEACH...MOVING EAST AT 25
MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
BEACH AND SENTINEL BUTTE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4713 10405 4716 10404 4731 10365 4693 10339
4688 10404
TIME...MOT...LOC 0950Z 249DEG 20KT 4705 10380
HAIL...1.00IN
WIND...<50MPH
$$
HEINERT012
WWUS53 KBIS 100959
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
359 AM MDT WED AUG 10 2016
NDC007-033-101015-
/O.CON.KBIS.SV.W.0225.000000T0000Z-160810T1015Z/
GOLDEN VALLEY ND-BILLINGS ND-
359 AM MDT WED AUG 10 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM MDT
FOR NORTHEASTERN GOLDEN VALLEY AND NORTHWESTERN BILLINGS COUNTIES...
AT 359 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES NORTHEAST
OF SENTINEL BUTTE...OR 16 MILES NORTHEAST OF BEACH...MOVING EAST AT
25 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN GOLDEN VALLEY AND NORTHWESTERN BILLINGS COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4709 10391 4723 10383 4731 10365 4706 10348
4697 10386
TIME...MOT...LOC 0959Z 249DEG 20KT 4707 10373
HAIL...1.00IN
WIND...<50MPH
$$
HEINERT952
WWUS53 KBIS 101009
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
409 AM MDT WED AUG 10 2016
NDC007-033-101019-
/O.EXP.KBIS.SV.W.0225.000000T0000Z-160810T1015Z/
GOLDEN VALLEY ND-BILLINGS ND-
409 AM MDT WED AUG 10 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GOLDEN VALLEY AND
NORTHWESTERN BILLINGS COUNTIES WILL EXPIRE AT 415 AM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAS EXITED THE WARNED AREA. THEREFORE THE WARNING WILL
BE ALLOWED TO EXPIRE.
LAT...LON 4709 10391 4723 10383 4731 10365 4706 10348
4697 10386
TIME...MOT...LOC 1007Z 249DEG 20KT 4707 10373
$$
HEINERTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:27 AM MDT, 46 minutes earlier.
Area forecast discussion, Aug 10, 2:27 AM MDT, 46 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 327 AM CDT WED AUG 10 2016 .SHORT TERM...(Today and tonight) Issued at 303 AM CDT Wed Aug 10 2016 An MCS is pushing east along the ND SD border into Minnesota early this morning with some convection remaining over western and much of south central and southeastern North Dakota. While the severe thunderstorm watch continues through 6 AM CDT, do not anticipate storms becoming severe in our area for the remainder of the morning. With that said will allow the watch to expire at 6 AM with storms still ongoing. Another round of severe weather is expected later this afternoon and tonight. A warm front already in place will remain roughly across the ND SD border through the day Wednesday. As the center of low pressure moves west to east along the front more storms are expected to initiate late Wednesday afternoon and night from Bismarck through the James River Valley. The moisture rich southerly flow riding north of the warm front will allow for heavy rainfall with any storms that do develop along with the threat of hail and damaging winds. Ample low level shear near the warm front will also provide an increased risk for tornadoes. While the ingredients will be present for severe weather Wednesday late afternoon and night, how long convection and cloud cover persists from this morning's storms will play a role in severe chances later. Lingering cloud cover in the James River Valley and even lingering showers will inhibit surface heating and lessen the chances for surface based storms. With that said elevated severe storms will still be possible. Taking this into account and the recent trends of models pushing the threat gradually further east, it appears at this time the biggest threat for severe weather will be in southeastern North Dakota close to the South Dakota border. .LONG TERM...(Thursday through Tuesday) Issued at 303 AM CDT Wed Aug 10 2016 Severe weather threat will diminish by 06z Thursday with the upper low slowly shifting across southern Saskatchewan and into southern Manitoba Thursday and Friday. A compensatory northwest flow of drier air will take control, however, a couple of weak shortwaves embedded within the northwest flow may develop a shower or two. Northwest flow transitions to broad ridging over the weekend for a dry period. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1238 AM CDT Wed Aug 10 2016 Area of thunderstorms with high winds is moving across south central North Dakota. The highest wind speeds will miss the KJMS terminal however KJMS will be impacted by thunderstorms and gusty winds through 08Z. Otherwise some low clouds are expected to move in early this morning for some potential MVFR ceilings at all central and western North Dakota TAF sites. && .BIS Watches/Warnings/Advisories... NONE. && SHORT TERM...MM LONG TERM...MM AVIATION...MM
Hazardous weather outlook, Aug 10, 2:41 AM MDT, 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 341 AM CDT WED AUG 10 2016 NDZ001>005-009>013-017>022-031>033-040>044-110845- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN- GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS- 341 AM CDT WED AUG 10 2016 /241 AM MDT WED AUG 10 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS CAN BE EXPECTED THROUGH THE DAY. SOME STORMS MAY BE STRONG WITH SMALL HAIL AND GUSTY WIND. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THERE IS A CHANCE OF THUNDERSTORMS MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. PLEASE CALL THE BISMARCK NATIONAL WEATHER SERVICE AT 1-800-247-0202 WITH YOUR REPORTS. YOU CAN ALSO POST THEM VIA FACEBOOK AND TWITTER. NDZ023-025-034>037-045>048-050-051-110845- WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 341 AM CDT WED AUG 10 2016 /241 AM MDT WED AUG 10 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS THROUGH THE MORNING WITH ANOTHER ROUND OF POTENTIALLY SEVERE THUNDERSTORMS LATE IN THE AFTERNOON AND NIGHT. SOME STORMS MAY CONTAIN LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL. AN ISOLATED TORNADO IS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. PLEASE CALL THE BISMARCK NATIONAL WEATHER SERVICE AT 1-800-247-0202 WITH YOUR REPORTS. YOU CAN ALSO POST THEM VIA FACEBOOK AND TWITTER. MM
In the hours before
Local storm report, Aug 9, 11:46 PM MDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1246 AM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 AM TSTM WND GST STRASBURG 46.13N 100.16W
08/10/2016 E70 MPH EMMONS ND TRAINED SPOTTER
&&
NHEINERTLocal storm report, Aug 9, 11:54 PM MDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1254 AM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1226 AM TSTM WND GST 5 N LINTON 46.34N 100.23W
08/10/2016 M80 MPH EMMONS ND MESONET
PEAK WIND REPORTED AT THE NDSU NDAWN OBSERVATION SITE.
&&
NHEINERTLocal storm report, Aug 9, 11:56 PM MDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1256 AM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1117 PM TSTM WND GST 2 WNW LINCOLN 46.77N 100.75W
08/09/2016 M54 MPH BURLEIGH ND ASOS
ASOS STATION BISMARCK ND /BIS/.
&&
MMLocal storm report, Aug 9, 11:58 PM MDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1258 AM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1218 AM TSTM WND DMG LINTON 46.26N 100.24W
08/10/2016 EMMONS ND TRAINED SPOTTER
REPORT OF TREES DOWN AND 4 TO 6 INCH TREE
LIMBS SNAPPED. POWER WAS ALSO OUT AT THE
TIME OF CALL.
&&
MMLocal storm report, Aug 10, 12:01 AM MDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
101 AM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 PM TSTM WND GST 8 N SELFRIDGE 46.16N 100.90W
08/09/2016 M79 MPH SIOUX ND MESONET
&&
NHEINERTLocal storm report, Aug 10, 2:16 AM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
316 AM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1223 AM TSTM WND DMG STRASBURG 46.13N 100.16W
08/09/2016 EMMONS ND LAW ENFORCEMENT
EMMONS COUNTY SHERIFFS DEPARTMENT REPORTED PRELIMINARY
DAMAGE IN STRASBURG. THREE BUILDINGS WERE DESTROYED... A
POLE BARN AND TWO STORAGE UNITS. MANY TREES WERE ALSO
BLOWN DOWN. NO INJURIES REPORTED. COUNTY OFFICIALS WILL
CONDUCT DAMAGE SURVEYS WEDNESDAY AND REPORT TO THE NWS.
DAMAGE TIME BASED ON RADAR.
&&
NHEINERTThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 6:16 PM MDT | Special Weather Statement | BIS | Bowman, Slope | 44 min |
| Aug 9, 6:36 PM MDT | Severe Thunderstorm Warning | BIS | Bowman, Slope | 54 min |
| Aug 9, 7:46 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Bowman | 59 min |
| Aug 9, 8:18 PM MDT | Special Weather Statement | BIS | Emmons | 27 min |
| Aug 9, 8:39 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Hettinger, Sioux | 66 min |
| Aug 9, 9:02 PM MDT | Severe Thunderstorm Warning | BIS | Emmons, Kidder, Logan | 58 min |
| Aug 9, 9:40 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Sioux | 49 min |
| Aug 9, 9:40 PM MDT | Severe Thunderstorm Warning | BIS | Kidder, Stutsman | 35 min |
| Aug 9, 10:43 PM MDT | Severe Thunderstorm Warning | BIS | Emmons, McIntosh | 62 min |
| Aug 9, 10:43 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Grant, Kidder, Logan, Morton and 1 more | 62 min |
| Aug 9, 11:42 PM MDT | Severe Thunderstorm Warning | BIS | Dickey, Emmons, Kidder, LaMoure, Logan, McIntosh and 1 more | 63 min |
| Aug 10, 12:37 AM MDT | Severe Thunderstorm Warning | BIS | Dickey | 53 min |
| Aug 10, 1:15 AM MDT | Areal Flood Advisory | BIS | Dickey, Emmons, McIntosh | 6 hr |
| Aug 10, 9:44 AM MDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure, McIntosh | 46 min |
| Aug 10, 10:30 AM MDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure | 60 min |
| Aug 10, 10:40 AM MDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure | 65 min |
| Aug 10, 10:53 AM MDT | Flash Flood Warning | BIS | Dickey, McIntosh | 6 hr |
| Aug 10, 11:30 AM MDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure | 60 min |
| Aug 10, 12:37 PM MDT | Special Weather Statement | BIS | Dickey | 23 min |
| Aug 10, 3:11 PM MDT | Special Weather Statement | BIS | Stutsman | 34 min |
| Aug 10, 3:14 PM MDT | Flash Flood Warning | BIS | Dickey | 8 hr |
| Aug 10, 3:25 PM MDT | Special Weather Statement | BIS | McKenzie | 35 min |
| Aug 10, 3:38 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie | 67 min |
| Aug 10, 4:26 PM MDT | Flash Flood Warning | BIS | McKenzie | 6 hr |
| Aug 10, 4:43 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, McKenzie | 62 min |
| Aug 10, 4:45 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie | 60 min |
| Aug 10, 5:42 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, Stark | 63 min |
| Aug 10, 5:45 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie, McLean, Mountrail | 60 min |
| Aug 10, 5:52 PM MDT | Tornado Warning | BIS | Dunn, Stark | 23 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.